I am concerned by the article by Ann Japenga, "Wife-Stabbing Blamed on a Cancer Medication"(June 10). It seems that the purpose of this article is to damn, by implication, the use of topical 5-fluorouracil for pre-cancerous lesions of the skin. Topical 5-fluorouracil is a valuable medication. It has been used millions of times over the past two decades with no known reports of any similar cause-and-effect relationship.
As a dermatologist, I have used topical 5-fluorouracil thousands of times over the past 22 years. I have seen all types of reactions, including significant anxiety reactions to the "severe sunburn" effect that it may produce. However, never have I seen a patient become even remotely psychotic from using topical 5-fluorouracil. Barring specific medical documentation to the contrary, to imply that the use of topical 5-fluorouracil can produce psychotic reactions seems unsupported by the evidence.
HAROLD J. RICHARDS MD